Welcome to CDC Stacks | Use of Naloxone by Emergency Medical Services During Opioid Drug Overdose Resuscitation Efforts - 38510 | CDC Public Access
Stacks Logo
Advanced Search
Select up to three search categories and corresponding keywords using the fields to the right. Refer to the Help section for more detailed instructions.
 
 
Help
Clear All Simple Search
Advanced Search
Use of Naloxone by Emergency Medical Services During Opioid Drug Overdose Resuscitation Efforts
Filetype[PDF - 211.74 KB]


Details:
  • Pubmed ID:
    26383533
  • Pubmed Central ID:
    PMC4798917
  • Description:
    Naloxone administration is an important component of resuscitation attempts by emergency medical services (EMS) for opioid drug overdoses. However, EMS providers must first recognize the possibility of opioid overdose in clinical encounters. As part of a public health response to an outbreak of opioid overdoses in Rhode Island, we examined missed opportunities for naloxone administration and factors potentially influencing EMS providers' decision to administer naloxone. We reviewed medical examiner files on all individuals who died of an opioid-related drug overdose in Rhode Island from January 1, 2012 through March 31, 2014, underwent attempted resuscitation by EMS providers, and had records available to assess for naloxone administration. We evaluated whether these individuals received naloxone as part of their resuscitation efforts and compared patient and scene characteristics of those who received naloxone to those who did not receive naloxone via chi-square, t-test, and logistic regression analyses. One hundred and twenty-four individuals who underwent attempted EMS resuscitation died due to opioid overdose. Naloxone was administered during EMS resuscitation attempts in 82 (66.1%) of cases. Females were nearly three-fold as likely not to receive naloxone as males (OR 2.9; 95% CI 1.2-7.0; p-value 0.02). Additionally, patients without signs of potential drug abuse also had a greater than three-fold odds of not receiving naloxone (OR 3.3; 95% CI 1.2-9.2; p-value 0.02). Older individuals, particularly those over age 50, were more likely not to receive naloxone than victims younger than age 30 (OR 4.8; 95% CI 1.3-17.4; p-value 0.02). Women, older individuals, and those patients without clear signs of illicit drug abuse, were less likely to receive naloxone in EMS resuscitation attempts. Heightened clinical suspicion for opioid overdose is important given the recent increase in overdoses among patients due to prescription opioids.

  • Document Type:
  • Collection(s):
  • Funding:
    CC999999/Intramural CDC HHS/United States
No Related Documents.
You May Also Like: